Analysis of the asymmetric shortest queue problem

I.J.B.F. Adan, J. Wessels, W.H.M. Zijm

Research output: Contribution to journalArticleAcademicpeer-review

56 Citations (Scopus)
263 Downloads (Pure)

Abstract

In this paper we study a system consisting of two parallel servers with different service rates. Jobs arrive according to a Poisson stream and generate an exponentially distributed workload. On arrival a job joins the shortest queue and in case both queues have equal lengths, he joins the first queue with probability q and the second one with probability 1 -q, where q is an arbitrary number between 0 and 1. In a previous paper we showed for the symmetric problem, that is for equal service rates and q = 1/2, that the equilibrium distribution of the lengths of the two queues can be exactly represented by an infinite sum of product form solutions by using an elementary compensation procedure. The main purpose of the present paper is to prove a similar product form result for the asymmetric problem by using a generalization of the compensation procedure. Furthermore, it is shown that the product form representation leads to a numerically efficient algorithm. Essentially, the method exploits the convergence properties of the series of product forms. Because of the fast convergence an efficient method is obtained with upper and lower bounds for the exact solution. For states further away from the origin the convergence is faster. This aspect is also exploited in the paper.

Original languageEnglish
Pages (from-to)1-58
Number of pages58
JournalQueueing systems
Volume8
Issue number1
DOIs
Publication statusPublished - Dec 1991

Keywords

  • Bounds
  • Difference equation
  • Product form
  • Queues in parallel
  • Shortest queue problem
  • Stationary queue length distribution

Fingerprint

Dive into the research topics of 'Analysis of the asymmetric shortest queue problem'. Together they form a unique fingerprint.

Cite this